Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Northern Indiana

July 23, 2017Allen County, Indiana

NWS Northern Indiana issued this special weather statement at Jul 23, 2017, 5:47 PM EDT for Allen County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 5:47 PM EDT (21:47 UTC)
Expired
Jul 23, 2017, 6:30 PM EDT
In force
43 min
Issued by
NWS Northern Indiana

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 71 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

967 
WWUS83 KIWX 232147
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
547 PM EDT SUN JUL 23 2017

INZ018-027-OHZ015-024-232230-
Adams-Allen-Van Wert-Paulding-
547 PM EDT SUN JUL 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ALLEN...
NORTHERN ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN WERT
COUNTIES...

At 546 PM EDT, strong thunderstorms were clustered over New Haven,
moving southeast at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fort Wayne, New Haven, Woodburn, Monroeville, Convoy, Middletown,
Dixon, Poe, Harlan, Edgerton In Allen County, Hessen Cassel,
Monmouth, Wallen, Zulu, Maples, Mcgill, Cuba, Hoagland, Tillman and
Townley.

This includes the following highways...
 Interstate 469 near mile marker 6, and between mile markers 9 and
30.
 Interstate 69 in Indiana between mile markers 304 and 315.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4087 8508 4092 8507 4092 8512 4116 8533
      4120 8490 4091 8461 4085 8506
TIME...MOT...LOC 2146Z 309DEG 26KT 4107 8506 

$$

GH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 23, 2:10 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 23, 2:10 PM EDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
210 PM EDT Sun Jul 23 2017

.SYNOPSIS...
Issued at 210 PM EDT Sun Jul 23 2017

A cold front will bring low chances for scattered showers and
thunderstorms this afternoon into this evening. Drier and cooler
air then filters in behind this front tonight into early next
week. Highs on Monday will reach the mid 70s to near 80 degrees,
with highs on Tuesday in the upper 70s to low 80s. Warmer and dry
then into Wednesday before the next cold front brings renewed rain
and storm chances Wednesday night into Thursday.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 210 PM EDT Sun Jul 23 2017

The main focus for the remainder of the afternoon and early evening
will be on shower/storm coverage and intensity. Very
subtle/diffuse boundaries on the leading edge of an approaching
mid level shortwave trough may provide enough of a focus for
isolated to widely scattered showers/storms across ne IN/nw OH/sc
Lower MI during the mid-late afternoon. Weak forcing/convergence
with overall moisture quality in question should limit the
coverage and intensity, though cannot rule out an isolated
stronger storm given MLCAPE values near 1500-2000 j/kg and deep
layer shear ~30 knots.

The other feature of note will be scattered convection expected to
develop across ne IL/srn WI near the primary cold front. This
activity will attempt to survive into areas mainly west of US 31 early
this evening, weakening and shifting more south with time thanks to
waning diurnal instability and orientation of main instability
axis.

Passage of the synoptic scale trough will allow cooler and much
drier air to filter in later tonight into Monday as flow in the low
levels back north-northeast post-frontal. Subsidence/height rises in
wake of the trough, with sfc high pressure gradually building in
from the northwest, will result in dry conditions and only a
scattered CU field on Monday.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 210 PM EDT Sun Jul 23 2017

Dry and noticeably less humid conditions will persist into Monday
night and Tuesday under high pressure surface and aloft.
Heat/humidity levels then increase into Wednesday as southwest
flow returns in advance of an approaching cold front expected to
move through the local area later Wednesday night-Thursday with
the only real threat for showers/storms during the long term
period. Chances for severe storms appear low given marginal shear
profiles and unfavorable diurnal timing (another weakening/early
morning MCS?). Ample moisture return (not surprising for late July
in the Corn Belt) and slowing nature to the frontal
slope/convection as it becomes more aligned to weaker mid- level
flow could pose a heavy rain threat. This return to storm chances
and higher humidity will be brief as the next Canadian shortwave
southeast through the Great Lakes brings high pressure and dry
conditions back into the picture Friday into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 101 PM EDT Sun Jul 23 2017

Showers and thunderstorms are expected to develop this afternoon
but should be widely scattered. Kept high end MVFR at SBN this
afternoon but that should improve after storms clear out by late
this afternoon. Winds during the forecast period will be between 5
and 10 kts generally out of the NW. Drier and VFR flight
conditions over the terminals starting this evening through the
end of the period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 23, 3:42 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
342 PM EDT Sun Jul 23 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-241945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
342 PM EDT Sun Jul 23 2017 /242 PM CDT Sun Jul 23 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected late this afternoon into early
this evening. The main threats with any thunderstorms will be wind
gusts in excess of 30 mph, lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-241945-
La Porte-Berrien-
342 PM EDT Sun Jul 23 2017 /242 PM CDT Sun Jul 23 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms will be possible late this afternoon into
early this evening. The main threats with any thunderstorms will be
wind gusts in excess of 30 mph, lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous swimming conditions will be possible on Lake Michigan
beaches on Monday.

There is a chance for thunderstorms Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-241945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
342 PM EDT Sun Jul 23 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms will be possible late this afternoon into
early this evening. Strong to severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions may become hazardous for small craft on Monday.

There is a chance for thunderstorms Wednesday night into Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Jul 23, 5:21 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HEAVY RAIN       3 ESE HUNTERTOWN        41.21N 85.12W
07/23/2017  E0.90 INCH       ALLEN              IN   TRAINED SPOTTER

            THE RAINFALL OCCURRED IN ONLY 15 MINS. ALSO
            HAD PEA SIZED HAIL AND ESTIMATED 50 MPH WIND
            GUST.

&&

CR
Special weather statement, Jul 23, 5:32 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
532 PM EDT SUN JUL 23 2017

OHZ004-005-016-232215-
Henry-Defiance-Putnam-
532 PM EDT SUN JUL 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PUTNAM...
SOUTHEASTERN DEFIANCE AND HENRY COUNTIES...

At 532 PM EDT, strong thunderstorms were clustered over Defiance,
moving southeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Defiance, Napoleon, Ottawa, Leipsic, Deshler, Liberty Center,
Continental, Holgate, Glandorf, Mcclure, Hamler, Texas, Malinta,
Florida, West Leipsic, Belmore, Miller City, New Bavaria, Grelton and
Ayersville.

LAT...LON 4094 8409 4117 8434 4121 8434 4121 8439
      4130 8449 4148 8388 4110 8388
TIME...MOT...LOC 2132Z 313DEG 24KT 4129 8435

GH
Local storm report, Jul 23, 5:40 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     1 SSE NAPOLEON          41.38N 84.12W
07/23/2017                   HENRY              OH   TRAINED SPOTTER

            8" LIMBS RIPPED OFF LIVE TREES.

&&

CR
Local storm report, Jul 23, 5:41 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
541 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     NAPOLEON                41.40N 84.13W
07/23/2017                   HENRY              OH   TRAINED SPOTTER

            ROOF FASCIA RIPPED OFF AND OTHER SHINGLES
            OFF STORE FRONT ROOF. ROOF WAS PARTIALLY
            DAMAGED.

&&

CR
Local storm report, Jul 23, 5:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
546 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 NNE FORT WAYNE        41.12N 85.11W
07/23/2017  E0.50 INCH       ALLEN              IN   PUBLIC

&&

CR
Special weather statement, Jul 23, 5:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
547 PM EDT SUN JUL 23 2017

INZ018-027-OHZ015-024-232230-
Adams-Allen-Van Wert-Paulding-
547 PM EDT SUN JUL 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ALLEN...
NORTHERN ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN WERT
COUNTIES...

At 546 PM EDT, strong thunderstorms were clustered over New Haven,
moving southeast at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fort Wayne, New Haven, Woodburn, Monroeville, Convoy, Middletown,
Dixon, Poe, Harlan, Edgerton In Allen County, Hessen Cassel,
Monmouth, Wallen, Zulu, Maples, Mcgill, Cuba, Hoagland, Tillman and
Townley.

This includes the following highways...
 Interstate 469 near mile marker 6, and between mile markers 9 and
30.
 Interstate 69 in Indiana between mile markers 304 and 315.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4087 8508 4092 8507 4092 8512 4116 8533
      4120 8490 4091 8461 4085 8506
TIME...MOT...LOC 2146Z 309DEG 26KT 4107 8506

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:31 PM EDTSpecial Weather StatementIWXFulton29 min
Jul 23, 3:52 PM EDTSpecial Weather StatementIWXCass23 min
Jul 23, 4:01 PM EDTSpecial Weather StatementIWXMiami29 min
Jul 23, 4:18 PM EDTSpecial Weather StatementIWXDeKalb42 min
Jul 23, 5:01 PM EDTSpecial Weather StatementIWXAllen44 min
Jul 23, 7:04 PM EDTSpecial Weather StatementIWXLaPorte, Starke26 min
Jul 23, 7:08 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Starke35 min
Jul 23, 7:42 PM EDTSpecial Weather StatementIWXPulaski48 min
Jul 23, 7:52 PM EDTSevere Thunderstorm WarningIWXFulton, Marshall, Pulaski, Starke23 min
Jul 23, 3:43 PM EDTSpecial Weather StatementIWXWilliams32 min
Jul 23, 4:16 PM EDTSpecial Weather StatementIWXWilliams29 min
Jul 23, 4:44 PM EDTSpecial Weather StatementIWXHenry46 min
Jul 23, 5:32 PM EDTSpecial Weather StatementIWXHenry, Putnam43 min
Jul 23, 6:37 PM EDTSpecial Weather StatementIWXPutnam53 min
Jul 23, 7:52 PM EDTRiver Flood WarningIWXAllen, Paulding, Putnam35 hr

Nearby

Special Weather Statements in Indiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.